Ohio, 2003

Flash Flooding and Hail in Ohio, May 7, 2003

May 7, 2003 · NWS CLE · 10 events in 5 counties and zones

5 thunderstorm wind, 3 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 7, 1:41 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, May 7, 1:41 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
241 PM EDT WED MAY 7 2003

ACTIVE PATTERN WL CONT THREAT FOR PRECIP THRU MOST OF NEXT 7 DAYS.
RDG ON THU SHUD ALLOW FOR DRY WX THU AND ERN AREAS MOST OF THU NITE.
CUD HV BRIEF BREAK IN PRECIP THREAT BTWN LOW PRES SYSS ON WKND BUT
TOO FINE A LN TO TRY AND SPLIT OUT ATTM. PLAN FOR WRAP PRECIP TO
EXIT BY DAYTIME TUE.  AFT ORRD WITH BUF WL KP TUE THRU WED DRY.

TEMPS GNLY NR GUIDANCE MOST DAYS BUT A BIT COOLER INTO EARLY NEXT WK
FOR HI TEMPS DUE TO CLDS AND COOL FLOW OFF OF LAKES.

.CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, May 7, 4:09 AM EST, 12 hours 41 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
509 AM EDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY
A FRONTAL BOUNDARY THAT WILL REMAIN STALLED THROUGH CENTRAL OHIO
TODAY WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH THIS
EVENING. A RISK OF SEVERE THUNDERSTORMS WILL BE SOUTH OF A FINDLAY
TO CANTON LINE.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE A CHANCE FOR THUNDERSTORMS DURING MUCH OF THE PERIOD.
THUNDERSTORMS COULD BE STRONG OR SEVERE LATE THURSDAY NIGHT AND INTO
FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Cleveland radar (KCLE), 126 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.

Hail, Wyandot

When
May 7, 4:50 PM EST
Where
Wyandot County, Nevada
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.817, -83.133

Penny size hail was observed.

Thunderstorm Wind, Crawford

When
May 7, 5:00 PM EST
Where
Crawford County, Bucyrus
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -82.983

Thunderstorm winds destroyed a small building under construction.

Hail, Crawford

When
May 7, 5:25 PM EST
Where
Crawford County, Crestline
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -82.733

Dime size hail was observed.

Thunderstorm Wind, Richland

When
May 7, 5:35 PM EST
Where
Richland County, Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.667, -82.583

Thunderstorm winds downed two trees.

Flash Flood, Crawford

When
May 7, 6:10 PM EST to 7:30 PM EST
Where
Crawford County, Bucyrus
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.851, -82.920 (the zone’s center; the record gives no point)

Thunderstorms moved across Crawford County and dumped over two inches of rain on Bucyrus in a very short period of time. Widespread lowland and street flooding occurred. Many roads were closed with water up to two feet deep reported at some locations. A few homes and cars were damaged by the flood waters.

Hail, Richland

When
May 7, 8:26 PM EST
Where
Richland County, Lexington
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.667, -82.583

Quarter size hail was observed.

Thunderstorm Wind, Richland

When
May 7, 8:40 PM EST
Where
Richland County, Bellville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
40.617, -82.517

Thunderstorm winds downed many trees in and around Bellville and Butler.

Thunderstorm Wind, Knox

When
May 7, 8:55 PM EST
Where
Knox County, Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.450, -82.267

Thunderstorm winds downed a few trees in northeastern Knox County near Greer.

Flash Flood, Richland

When
May 7, 9:28 PM EST to 11:30 PM EST
Where
Richland County, Countywide
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

Thunderstorms producing torrential rains moved across the southern half of Richland County and caused extensive damage. Seven and a quarter inches of rain fell in Butler with rainfall rates exceeding two and a half inches per hour. Around six inches of rain was measured in both Lexington and Bellville. Dozens of roads were washed out or closed because of flooding. The Clear Fork of the Mohican River left it's bank in several locations and forced the evacuation of many homes. Numerous mud slides were reported on steep terrain with many trees uprooted and washed away. Water up to six feet deep was reported on roads near Lexington. In Bellville, an automobile dealership parking lot was flooded by up to four feet of water causing extensive damage. The Butler area was the hardest hit with over 40 miles of roads washed out or damaged in the village and surrounding Worthington Township. Dozens of homes and automobiles were damaged by the flood waters. Damage to government property in Butler alone totaled more that $50,000.

Thunderstorm Wind, Holmes

When
May 7, 9:50 PM EST to 9:55 PM EST
Where
Holmes County, Glenmont
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -82.100

Thunderstorm winds downed two trees near Glenmont.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360036, 5360033, 5359705, 5360034, 5360109, 5360038, 5359706, 5360035, 5360108, 5360037.